The Doctors Association Kashmir (DAK) on Saturday has warned against the irrational use of steroids in Covid-19 patients.
“Indiscriminate use of steroids can trigger deadly black fungal infection, called mucormycosis which has reached to epidemic proportions in several states of the country,” said DAK President and influenza expert Dr Nisar ul Hassan.
Dr Hassan said steroids are life-saving drugs in severe Covid patients who have respiratory distress or need oxygen or ventilation.
They are not indicated for those patients who are not having respiratory distress and are not having any kind of need for oxygen.
He said Recovery trial in the UK showed that steroids reduce the mortality in severe Covid-19 patients. But they increase the mortality when given to patients with mild disease.
“We are seeing steroids being prescribed to patients with mild Covid disease,” Dr Nisar said.
“People are using steroids on their own when they do not need them.”
He said the recovery trial recommends that steroids should be given for 10 days and at a lower dose.
But much higher doses are given and for a longer duration.
The DAK President said Covid-19 is a biphasic illness. The first week of Covid is the viral replication phase. That is not when you should be using steroids
“It is in the later stages (second week) steroids are to be given to counter the body’s hyper-inflammatory response what is widely referred to as cytokine storm,” he said.
“But steroids are prescribed to patients at the very onset of the disease,” said Dr Nisar.
He said giving steroids too early, too much and far too long can make Covid patients susceptible to black fungus.
“Chances of fungal infection increase in those Covid patients who are diabetic and are taking steroids,” he said adding that “one way to stall the possibility of the fungal infection is to make sure that Covid patients are given steroids at the right dose, at the right time and for the right duration.”
“So far, India has reported over 8,800 cases of black fungus and more than 200 people have died due to this deadly disease,” said Dr Nisar.(KNT)